Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 10, 2016, 3:06 AM EDT for Monroe County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2016, 3:06 AM EDT (07:06 UTC)
- Expired
- Aug 10, 2016, 4:00 AM EDT
- In force
- 54 min
- Issued by
- NWS Buffalo, NY
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 89 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1813 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
483
WWUS81 KBUF 100706
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
306 AM EDT WED AUG 10 2016
NYZ003-004-100800-
WAYNE-MONROE-
306 AM EDT WED AUG 10 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN WAYNE AND MONROE
COUNTIES...
AT 305 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CHURCHVILLE...OR NEAR CHILI...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCHESTER...GREECE...IRONDEQUOIT...CHILI...BROCKPORT...EAST
ROCHESTER...WEBSTER...FAIRPORT...BRIGHTON AND GATES-NORTH GATES.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 390 NEAR EXIT 12.
INTERSTATE 90 NEAR EXIT 46.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4309 7793 4313 7791 4313 7794 4323 7798
4326 7760 4324 7758 4323 7753 4327 7742
4328 7721 4306 7722 4302 7790
TIME...MOT...LOC 0705Z 256DEG 31KT 4312 7784
$$
TMAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 10, 2:24 AM EDT, 42 minutes earlier.
Area forecast discussion, Aug 10, 2:24 AM EDT, 42 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 224 AM EDT WED AUG 10 2016 .SYNOPSIS... The combination of increasing humidity and a passing upper level disturbance will bring scattered to numerous showers and thunderstorms overnight into Wednesday morning. Following the departure of this feature, midsummer heat and humidity will persist through Thursday and Friday, with a potentially rainy period then arriving for the upcoming weekend. && .NEAR TERM /THROUGH TODAY/... Radar imagery showing a broad complex of thunderstorms arcing across western NY early this morning. These storms are closely tied to a mid level shortwave and 30kt 925mb speed max shifting over the forecast area. Have done large scale edits to the forecast grids to account for expanding coverage of thunderstorms as they shift north and east. Latest HRRR is handling the storms well so have leaned the forecast grids heavily toward this mesoscale guidance along with some hand edits to work in radar extrapolation. These storms are working with a plume of GOMEX-based moisture with precipitable water values in the vicinity of 2 inches. There also exists some weak to modest instability per SPC MesoAnalysis. Storm environment favors heavy rain which should remain sub severe with a lack of significant wind shear. Expect the best storm coverage to be found closer to the NY/PA line. Otherwise we can expect a downright sultry night with a continued general southerly flow steadily pushing surface dewpoints upward and into the mid and upper 60s...while also keeping nighttime lows from falling below the upper 60s across the higher terrain...and the lower to mid 70s across the lake plains. As we progress into later Wednesday morning and Wednesday afternoon...the aforementioned shortwave trough and plume of deep Gulf Moisture will push off to our southeast...with drying aloft and general subsidence spreading into our region in its wake. The HRRR shows some widely scattered convection redeveloping across the western Southern Tier late morning/early afternoon with daytime heating of the still very warm and humid airmass. Chance/likely POPs have been included here. Temperature-wise...850 mb temps of around +18C will again support fairly widespread highs in the mid 80s to lower 90s... with dewpoints in the upper 60s to lower 70s lending a distinctively muggier feel to the air when compared to the preceding few days. && .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... There will be a chance for showers and thunderstorms through a good portion of this period as increasing amounts of moisture coupled with weak frontal systems raises the probability of rainfall. Coupled with the rain chances, this period will also remain humid and hot through the daytime...with muggy and warm nights. Wednesday night the first wave of moisture will be passing to our northeast, with drier air briefly edging southeastward from Ontario Canada. There may linger a shower across the Southern Tier, otherwise much of the night should remain dry. Thursday a weak cold front will approach the Eastern Great Lakes region, with another surge of moisture advancing northward from the Southeast states. Lift along this boundary, coupled with daytime instability (CAPE greater than 1000 J/KG) will bring chances for showers and thunderstorms. This cold front will washout across the NYS/Canadian border Thursday night. Given the amount of instability and moisture remaining across the region, there will remain chances for showers through the night. Friday, an area of low pressure will advance across the northern Great Lakes region, with our region remaining within the warm sector of the system. A developing warm front, lying along the old washed out cold front will form and strengthen as this area of low pressure advances across southern Canada. Will continue with chances for showers and thunderstorms Friday and Friday night, with likely pops across the north country which will lie close to the frontal boundary. Temperatures at 850 hPa will average +18 to 20C across the region both Thursday and Friday. This will bring mid 80s to lower 90s across the region. Combined with the humidity, Thursday may have apparent temperatures reach near 100F across the Genesee Valley and northern Finger Lakes region. Over night lows both Thursday night and Friday night will likely remain in the 70s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... The weather pattern turns much more conducive to widespread rainfall across the region for the weekend. This comes in the form of high pressure off the southeast coast and slow moving troughing building into the Great Lakes region. Meanwhile, a subtropical low seen spinning off the Gulf Coast with abundant subtropical moisture will get caught up in the southerly flow between the ridge to the east and the trough to our west, advecting copious amounts of moisture poleward. Global models continue to vary on the fine details, but are largely in favor of setting up this potentially very wet pattern for the forecast area. By Saturday morning, the most favorable synoptic support of widespread rainfall will be in place for the region. A stalled east/west frontal boundary with the region in the right entrance region of an upper-level jet to our north will provide plenty of synoptic lift. Meanwhile, global models, particularly the ECMWF and Canadian GEM, develop impressive low-level moisture transport ahead of the impinging upper-level trough, with PW values likely exceeding 2.0 inches. To put that in perspective, per NAEFS climatology that is near the 99th percentile for this time of year, and the SPC sounding climatology confirms a value over 2 inches would be near or at record levels for the day. While the GFS synoptics would also support some widespread rainfall, it remains a bit more progressive with the front and rainfall totals would likely not be as high. The EC/GEM solutions have been consistent over the last day or two, and should these solutions verify, this could evolve into too much of a good thing with a flood and flash flood risk evolving. Rain chances will remain around with a soupy airmass for Sunday and Monday, but should become more scattered in coverage as global models are coming into better agreement that the front slowly shifts toward central PA and central/eastern NY. Temperatures will begin to cool back closer to normal over the weekend and early next week with the increase in clouds and rain. && .AVIATION /07Z WEDNESDAY THROUGH SUNDAY/... A complex of showers and thunderstorms is moving across western NY early this morning. A mid level trough is combining with deep moisture and a 30kt low level jet to produce the showers and thunderstorms which should arc across western and central NY through the pre-dawn hours. Vsby should remain VFR most of the time, although the heavier storms may produce brief/local MVFR to IFR conditions. CIGS should remain mainly VFR on the lake plains with SSW downslope flow helping to keep the low levels unsaturated. Across the higher terrain of the Southern Tier, Finger Lakes, and Tug Hill region, MVFR to IFR CIGS will likely develop which has been included in the KJHW TAF. Wednesday afternoon there is a potential of some showers and storms to develop across the western Southern Tier with daytime heating. This may impact KJHW but confidence is too low to include anything other than VCSH at this time. All other areas will see skies lifting and scattering out into the evening hours as drier air aloft arrives. Outlook... Thursday through Friday...Mainly VFR with chance of showers and thunderstorms. Saturday and Sunday...VFR/MVFR with showers likely and a chance of thunderstorms. && .MARINE... For the next few days...a relatively weak pressure gradient will be found across the Lower Great Lakes...resulting in gradient winds and waves remaining below small craft advisory levels. This stated... locally higher winds and waves will be possible within showers and thunderstorms this morning. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...HITCHCOCK/SMITH NEAR TERM...HITCHCOCK/SMITH SHORT TERM...THOMAS LONG TERM...CHURCH AVIATION...HITCHCOCK/SMITH MARINE...JJR/SMITH
Hazardous weather outlook, Aug 9, 2:54 PM EDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 254 PM EDT TUE AUG 9 2016 NYZ001-002-007-008-010>012-019>021-085-101900- NIAGARA-ORLEANS-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING- CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 254 PM EDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A COMPLEX FRONTAL ZONE IS FORECAST TO STALL OVER OUR REGION SATURDAY THROUGH MONDAY. A SERIES OF DISTURBANCES WILL MOVE ALONG THIS FRONTAL ZONE AND COMBINE WITH AN EXTREMELY MOIST AIRMASS TO BRING THE POTENTIAL FOR PERIODS OF RAIN AND SCATTERED THUNDERSTORMS. IF THIS RAIN MATERIALIZES IT WILL INITIALLY BE BENEFICIAL TO OUR DROUGHT...HOWEVER THERE IS SOME POTENTIAL FOR THE RAIN TO BECOME HEAVY ENOUGH LOCALLY TO PRODUCE ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-101900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 254 PM EDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ003>006-013-014-101900- MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-LIVINGSTON-ONTARIO- 254 PM EDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A HOT AND HUMID DAY THURSDAY WILL SEND APPARENT TEMPERATURES WELL INTO THE 90S, POSSIBLY TOUCHING 100F IN SPOTS. A COMPLEX FRONTAL ZONE IS FORECAST TO STALL OVER OUR REGION SATURDAY THROUGH MONDAY. A SERIES OF DISTURBANCES WILL MOVE ALONG THIS FRONTAL ZONE AND COMBINE WITH AN EXTREMELY MOIST AIRMASS TO BRING THE POTENTIAL FOR PERIODS OF RAIN AND SCATTERED THUNDERSTORMS. IF THIS RAIN MATERIALIZES IT WILL INITIALLY BE BENEFICIAL TO OUR DROUGHT...HOWEVER THERE IS SOME POTENTIAL FOR THE RAIN TO BECOME HEAVY ENOUGH LOCALLY TO PRODUCE ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 10, 1:39 AM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
139 AM EDT WED AUG 10 2016
NYZ019-020-085-100645-
SOUTHERN ERIE-CATTARAUGUS-CHAUTAUQUA-
139 AM EDT WED AUG 10 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ERIE...
NORTHWESTERN CATTARAUGUS AND NORTHEASTERN CHAUTAUQUA COUNTIES...
AT 137 AM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER EVANGOLA
STATE PARK...OR 14 MILES NORTHEAST OF DUNKIRK...MOVING EAST AT 30
MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HAMBURG...EAST
AURORA...EVANS...BOSTON...EDEN...COLDEN...ANGOLA...NORTH
COLLINS...EAST CONCORD AND NORTH BOSTON.
THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 58 AND 57A.
VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING ARE OCCURRING
WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.
LAT...LON 4267 7911 4268 7909 4278 7858 4257 7851
4245 7912 4263 7917
TIME...MOT...LOC 0537Z 255DEG 28KT 4257 7908
TMASpecial weather statement, Aug 10, 2:29 AM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
229 AM EDT WED AUG 10 2016
NYZ003-011-100730-
MONROE-GENESEE-
229 AM EDT WED AUG 10 2016
...A STRONG THUNDERSTORM WILL AFFECT GENESEE AND SOUTHWESTERN
MONROE COUNTIES...
AT 228 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OAKFIELD...OR
NEAR BATAVIA...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHILI...BATAVIA...LE
ROY...SPENCERPORT...BYRON...SCOTTSVILLE...CHURCHVILLE...
OAKFIELD...RIGA AND STAFFORD.
THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 48 AND 47.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4308 7838 4313 7809 4313 7801 4314 7800
4315 7800 4319 7777 4301 7769 4299 7780
4299 7791 4297 7791 4288 7833
TIME...MOT...LOC 0628Z 252DEG 36KT 4300 7831
TMASpecial weather statement, Aug 10, 3:06 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
306 AM EDT WED AUG 10 2016
NYZ003-004-100800-
WAYNE-MONROE-
306 AM EDT WED AUG 10 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN WAYNE AND MONROE
COUNTIES...
AT 305 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CHURCHVILLE...OR NEAR CHILI...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCHESTER...GREECE...IRONDEQUOIT...CHILI...BROCKPORT...EAST
ROCHESTER...WEBSTER...FAIRPORT...BRIGHTON AND GATES-NORTH GATES.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 390 NEAR EXIT 12.
INTERSTATE 90 NEAR EXIT 46.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4309 7793 4313 7791 4313 7794 4323 7798
4326 7760 4324 7758 4323 7753 4327 7742
4328 7721 4306 7722 4302 7790
TIME...MOT...LOC 0705Z 256DEG 31KT 4312 7784
TMAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:39 AM EDT | Special Weather Statement | BUF | Erie | 66 min |
| Aug 10, 2:29 AM EDT | Special Weather Statement | BUF | Genesee | 61 min |
| Aug 10, 5:26 PM EDT | Special Weather Statement | BUF | Chautauqua | 64 min |
| Aug 10, 5:37 PM EDT | Flash Flood Warning | BUF | Chautauqua | 3 hr |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.